Winter Weather, Furnas
- When
- February 10, 9:00 AM CST to 10:00 PM CST
- Where
- Furnas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
A snowfall total of 3.5 inches fell in Wilsonville.
Between the afternoon of Friday the 9th and the evening of Saturday the 10th, two completely separate rounds of Advisory-worthy snow affected parts of the 24-county South Central Nebraska area, making for an active couple days of winter weather despite only modest impacts. Interestingly, the two snow events overlapped minimally in area, with the first round focused mainly within northern and…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between the afternoon of Friday the 9th and the evening of Saturday the 10th, two completely separate rounds of Advisory-worthy snow affected parts of the 24-county South Central Nebraska area, making for an active couple days of winter weather despite only modest impacts. Interestingly, the two snow events overlapped minimally in area, with the first round focused mainly within northern and central counties, and the second one across the south. This event summary discusses round 2, which occurred on the afternoon and evening of the 10th:
This second round of snow primarily affected areas south of Highway 6, but especially far southern counties along the Kansas border, where 1-3 was common with isolated slightly higher amounts. According to reports from official NWS cooperative observers, some of the highest totals featured: 3.6 in Hebron, 3.5 at Wilsonville, 3 at Hubbell and 2.5 in Superior. Unlike the event that targeted locations farther north only 12-24 hours earlier, winds were not much of an issue, only averaging around 10 MPH from the north. As for timing, most of the affected area saw the majority of snow between 1-9 PM. However, it started accumulating as early as late-morning in the Furnas County area, while the last flakes lingered to around midnight in and near Thayer County. Aloft, a large-scale, broad trough was translating through the central United States with a series of jet streaks passing directly over Nebraska. Like round 1 during the preceding 24 hours, this setup yielded another concentrated swath of mid-level frontogenesis, which in turn promoted a fairly narrow, west-east oriented snow band that dropped the majority of accumulation. At the surface, the fluffy nature of the flakes was supported by a very cold airmass with temperatures only averaging 5-10 F. The light winds were fostered by a roughly 1026 millibar high pressure center in northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 10, 5:53 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
553 AM CST Sat Feb 10 2018
.SHORT TERM...(Today and tonight)
Issued at 406 AM CST Sat Feb 10 2018
Early this morning, we do have some clearing and continued cold
air advection that allowed Ord to drop to -6 with a wind chill of
minus 20, which is technically marginally in the realm of Wind
Chill Advisory, but I do not anticipate that we will stay quite
that cold for wind chills for much longer, so I opted to leave
them out of a Wind Chill Advisory.
Latest short-term models still on track for essentially an
advisory-level snow for late this afternoon into this evening as
another jet streak induces more snow. With increased snow to
liquid ratios with the colder air mass, it should be fairly easy
to achieve 2 to 4 inches, judging by the past snowfall, and for
the most part this looks like it will hit south of the tri-
cities. This matches up fairly well with WPC. The ECMWF paints
the axis of snow farther north, so we may need to pay attention
where exactly the snow develops tonight as the ECMWF has been a
fairly good predictor of snow placement so far. For now, a Winter
Weather Advisory has been issued for essentially the southern half
of the CWA, south of the tri- cities.
.LONG TERM...(Sunday through Friday)
Issued at 406 AM CST Sat Feb 10 2018
We will continue to be stuck in a cold pattern within a mean
large-scale trough influence with an occasional warm blip, and for
now it appears that Wednesday may be on the mild side with highs
in the 40s, but nothing that would be considered highly unusual.
The forecast is predominantly dry for the long term, but
precipitation cannot be completely ruled out in association to
potential smaller scale low-amplitude waves.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 544 AM CST Sat Feb 10 2018
Look for ceilings to lower to MVFR by late afternoon as yet
another jet-streak induced round of snow will develop. The
terminals will be on essentially the northern fringe of where most
of the snowfall will be. Ceilings should become VFR by overnight
tonight as snow ends. Wind will gradually decrease during the day
today and stay relatively light tonight.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from noon today to 6 AM CST Sunday for
NEZ082>087.
Wind Chill Advisory until 10 AM CST this morning for NEZ039-040-
046-047.
KS...Winter Weather Advisory from noon today to 6 AM CST Sunday for
KSZ005>007-017>019.
&&
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...HeinleinHazardous Weather Outlook National Weather Service Hastings NE 622 AM CST Sat Feb 10 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 622 AM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A Wind Chill Advisory is in effect this morning along and north of a line from Lexington to Kearney to Saint Paul Nebraska. Please refer to the latest advisory message for further details. A Winter Weather Advisory is in effect this afternoon and tonight for areas along the far southern tier of south central Nebraska and for north central Kansas. Please refer to the latest advisory message for further details. A Flood Advisory remains in effect for the Platte River in the Elm Creek and Odessa areas due to an ice jam. Please refer to the latest advisory message for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
759 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW OSCEOLA 41.18N 97.55W
02/10/2018 M2.5 INCH POLK NE CO-OP OBSERVER
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
811 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM SNOW 1.6 W PALMER 41.23N 98.25W
02/10/2018 M4.0 INCH MERRICK NE PUBLIC
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 NNE JOHNSON LAKE 40.72N 99.82W
02/10/2018 M3.5 INCH DAWSON NE COCORAHS
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
828 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM SNOW 1.6 W PALMER 41.23N 98.25W
02/10/2018 M4.0 INCH MERRICK NE COCORAHS
CORRECTS REPORT SOURCE.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW ORD NO.2 41.60N 98.95W
02/10/2018 M3.3 INCH VALLEY NE CO-OP OBSERVER
24-HOUR TOTAL.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 AM CST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 NE SHELBY 41.22N 97.39W
02/10/2018 M2.9 INCH POLK NE CO-OP OBSERVER
24 HOUR TOTAL.
&&
MANGELSThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
A snowfall total of 3.5 inches fell in Wilsonville.
A snowfall total of 1.5 inches occurred at Harlan Lake.
A snowfall total of 1.5 inches occurred in Naponee and Franklin.
A snowfall total of 1.2 inches occurred 4 miles southwest of Blue Hill and 1.0 inches fell in Red Cloud.
A snowfall total of 2.5 inches occurred in Superior.
A snowfall total of 3.6 inches occurred in Hebron, and a total of 3.0 inches fell in Hubbell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741716, 742018, 742019, 742020, 742021, 742022.